Journal Mobile Options
Table of Contents
Vol. 4, No. 2, 2010
Issue release date: May – August
Open Access Gateway
Case Rep Gastroenterol 2010;4:224–228
(DOI:10.1159/000318745)

Rectovaginal Fistula after Low Anterior Resection for Rectal Cancer Using a Double Stapling Technique

Yodonawa S. · Ogawa I. · Yoshida S. · Ito H. · Kobayashi K. · Kubokawa R.
Department of Surgery, Ibaraki Seinan Medical Center Hospital, Ibaraki, Japan
email Corresponding Author

Abstract

A 55-year-old female underwent low anterior resection for rectal cancer using a double stapling technique. She developed a rectovaginal fistula on the 9th postoperative day. She was discharged from hospital after undergoing transverse colostomy, and 5 months later she underwent transvaginal repair of the rectovaginal fistula. She subsequently had an uneventful recovery. The leading cause of this complication is involvement of the posterior wall of the vagina in the staple line when firing the circular stapler. Transvaginal repair with a diverting stoma for rectovaginal fistula is a safe, minimally invasive and effective method.


 Outline


 goto top of outline Key Words

  • Rectovaginal fistula
  • Double stapling
  • Rectal cancer
  • Transverse colostomy
  • Transvaginal repair

 goto top of outline Abstract

A 55-year-old female underwent low anterior resection for rectal cancer using a double stapling technique. She developed a rectovaginal fistula on the 9th postoperative day. She was discharged from hospital after undergoing transverse colostomy, and 5 months later she underwent transvaginal repair of the rectovaginal fistula. She subsequently had an uneventful recovery. The leading cause of this complication is involvement of the posterior wall of the vagina in the staple line when firing the circular stapler. Transvaginal repair with a diverting stoma for rectovaginal fistula is a safe, minimally invasive and effective method.

Copyright © 2010 S. Karger AG, Basel


 goto top of outline Author Contacts

Satoshi Yodonawa
Department Surgery, Ibaraki Seinan Medical Center Hospital
2190 Sakai-machi, Sashima-gun, Ibaraki (Japan)
Tel. +81 280 878 111, Fax +81 280 867 702, E-Mail geka-yodonawa@seinan-mch.or.jp


 goto top of outline Article Information

Published online: July 24, 2010
Number of Print Pages : 5
Number of Figures : 2,


 goto top of outline Publication Details

Case Reports in Gastroenterology

Vol. 4, No. 2, Year 2010 (Cover Date: May - August)

Journal Editor: Urrutia R. (Rochester, Minn.)
ISSN: NIL (Print), eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Open Access License / Drug Dosage / Disclaimer

Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

Abstract

A 55-year-old female underwent low anterior resection for rectal cancer using a double stapling technique. She developed a rectovaginal fistula on the 9th postoperative day. She was discharged from hospital after undergoing transverse colostomy, and 5 months later she underwent transvaginal repair of the rectovaginal fistula. She subsequently had an uneventful recovery. The leading cause of this complication is involvement of the posterior wall of the vagina in the staple line when firing the circular stapler. Transvaginal repair with a diverting stoma for rectovaginal fistula is a safe, minimally invasive and effective method.



 goto top of outline Author Contacts

Satoshi Yodonawa
Department Surgery, Ibaraki Seinan Medical Center Hospital
2190 Sakai-machi, Sashima-gun, Ibaraki (Japan)
Tel. +81 280 878 111, Fax +81 280 867 702, E-Mail geka-yodonawa@seinan-mch.or.jp


 goto top of outline Article Information

Published online: July 24, 2010
Number of Print Pages : 5
Number of Figures : 2,


 goto top of outline Publication Details

Case Reports in Gastroenterology

Vol. 4, No. 2, Year 2010 (Cover Date: May - August)

Journal Editor: Urrutia R. (Rochester, Minn.)
ISSN: NIL (Print), eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Open Access License / Drug Dosage

Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.